High strength progesterone cream used over an extended period of time can lead to overdosing

Dear Catherine

My name is ‘Mary’ and I am writing from Ireland.

I discovered natural Progesterone 18 months ago and a UK doctor who prescribed it and I started.

For the first 4 months I enjoyed health like I never did before- honestly in my previous 42 years of life I never had felt so good.

But then some familiar symptoms started to return but the original GP wasn’t interested and abandoned me. I did find another UK doctor but again his guidance has been very poor. I have been using the high strength Progesterone cream but this month has seen me with the very worst of symptoms.

I now have:

  • interstitial cystitis
  • chronic fybromyalgia
  • rheumatoid arthritis
  • chronic fatigue
  • depression
  • bloating
  • food allergies- can’t even eat meat
  • rosacea
  • itchy scalp
  • massive cysts in my breasts
  • ovarian cysts

I live in constant pain but I do get relief for a few days when my periods come.

At this stage I am getting the Mirena coil inserted to see if that can help. I must be honest – I get suicidal tendencies a lot – particularly at night when I am in such pain. I am so scared and feel I have had no support from the medical people. I feel I am being poisoned slowly.

Can you help me?
 

Catherine replies …

Your concerns need to be investigated. Have you had your hormone levels tested at any stage during your hormone replacement? If not, then now’s the time to make that happen. How in the world can your primary General Practitioner (GP) not be interested and abandoned you? That’s just not on. What you’re perhaps seeing is a GP who jumped on the ‘bioidentical hormones’ bandwagon without any real knowledge and jumped off the minute he encountered a challenging case like yours.

You mention the reemergence of “familiar symptoms” suggesting pre-existing health challenges, and some new ones as well. Of itself, biodentical progesterone washes from the body within 8-12 hours after application. Excess progesterone is stored in body fat hence why low physiological doses that mirror our ‘natural’ monthly cycle are recommended. However I have never heard of a case where the conditions you list above are directly related to the application of a premium grade bioidentical progesterone cream.

Interesting that you report relief of your symptoms with the onset of menstruation which coincides with the dramatic drop in sex hormones (estrogen and progesterone) from Day 1-5, after which estrogen levels are on the rise.

Here’s what I suspect:

  • You got a ‘hit’ out of progesterone initially – your health immediately improved in the early stages because your body was in fact progesterone ‘deficient’.
  • You may have had ‘other’ underlying hormone imbalances that became more obvious once progesterone deficiency was addressed (refer Female Hormone Imbalance Checklist).
  • You may be using an inferior cream or your cream may contain ‘other’ ingredients (ensure your cream is quality controlled, organic, and contains NO harmful chemicals, no common irritants or artificial colours, no parabens, mineral oil, or petroleum ingredients, and it should contain NO herbs that may have estrogenic properties).
  • High strength TRANSDERMAL progesterone cream used over an extended period of time (beyond 3-4 months) can lead to overdosing which can lead to a LOSS of benefits and potentially interfere with overall hormone balance. That’s where ill-informed doctors get patients into trouble. Less is more. If your body normally makes 15 mg progesterone per day post ovulation and these levels elevate gradually to about 30 mg a day a few days before you bleed then why deviate from this template. In terms of progesterone supplementation, when we emulate Mother Nature we generally don’t get into trouble.
  • Some of these symptoms could be related to liver therefore get a liver function test ordered if possible.
  • Take steps to detox your body, and pay particular attention to intestinal health. Consider adding a probiotic to your daily supplement program. Decrease your intake of sulfur-based preservatives.
  • Lack of rest and sleep will exacerbate your ill health, particularly fibromyalgia.
  • Vitamin & mineral supplements packed into a superfood supplement can help as a daily immune boost. And don’t overlook the importance of Vitamin D (small daily hit of sunlight or in winter daily supplements).

The above is a starting point, Mary. It gives you someplace to kick off your research.

Regardless of your geographical location, there are a number of BHRT specialist who offer phone/online consultations. May I suggest you seek out a physician who’s going to offer the support you so righly deserve.

It has been my experience that if we waited for our GPs to get ‘informed’ on safer alternatives to artificial hormone supplementation (and the risks associated with these potentially toxic drugs), we’d go on living in hell, putting our long-term health on the line. So rather than get suicidal, get angry and go after the answers you deserve. That’s how my website started over 15 years ago.

In love & gratitude,

Catherine P. Rollins
Founder & CEO
Natural-Progesterone-Advisory-Network.com
Ethically Supporting Women’s Choice of BHRT Since 2001